No More Meds: Some of the Side-Effects (Part 1)

A few months ago, I finished completely weaning off the meds that I’ve been taking for depression and anxiety for the past two-and-a-half years. I’ve written about the process before, but when it comes to the end result, I couldn’t write about it all in just one post.

To be honest, that result will be ongoing, as a person’s mental state is not linear, and I’m no different in this situation. I will say that as of right now, I don’t feel an immediate need to go back to my medication. That’s all I was really looking for in the first place, so I consider that a win. However, there have been some side effects of being off meds completely that have affected my life in ways that I wasn’t expecting – one of which is that I am very tired all the time.

One of the symptoms of depression that was most common for me was a loss of energy and being unable to do things. While this is separate from not finding joy in things like you used to, it’s similar in the way that it affects how often (or rather, not often) you end up doing things. Wanting to do things and having the energy to do things took up about a 50/50 split in my brain. Oftentimes, my meds would give me the energy to do most things, and that 50 percent was enough to get through most of what I had to do. Now that I’m not on them, I’m my own source of energy…which means that I am tired all the time.

I’m still getting used to this kind of tired. It’s a cross between feeling like you want to take a nap and knowing that you can’t use more energy than is absolutely necessary in order to keep it for later. And yet, I can get through entire days switching back between those feelings. The energy boost that I’d normally be getting from my medication is no longer there, and I am just not used to having to produce all of that energy on my own – partially because it’s difficult, and partially because I don’t really want to.

Yes, there have been other side effects more directly related to my mental health, but since one of the primary focuses of my medication was to make sure I get out of bed and do the things I need to do, this feeling of tiredness had an impact that I noticed immediately. Since I’m still hyper-focused on being as healthy as I can be, I’m naturally fixated on this, but I’m also doing just enough to get by (that might not be the way to go long-term, but I’ll save that thought for another day).

Being on any sort of medication for multiple years has a tremendous impact, which means that you should be extra attentive to what happens if you’re able to wean off.¬†As I continue to adjust to life without medication, I’m sure I’ll run into a few more problems just like this, and I hope that I’m able to articulate what those problems are and how I’ve been able to work to overcome them. If you’ve got any tips I would love to hear them!

Lacking energy is just one of the many possible side effects of weaning off medication – especially anti-depressants and anti-anxiety medication. If you have any tips or tricks to share on how to combat this, let me in the comments – I could use all the help I can get!

 

FDR

2 thoughts on “No More Meds: Some of the Side-Effects (Part 1)

  1. Bob Mayhew December 5, 2019 / 2:14 pm

    Going off your meds is not wise and not recommended by most psychiatrists especially if you have had at least 2 previous episodes of depression. Suggest that you proceed with much caution!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s